The Ministry of Health and Prevention, MOHAP, has issued a warning to the public regarding the dangers of using some bodybuilding products that are sold online as many of these unregulated health stimulants may contain toxic energisers or synthetic male hormone boosters that can cause serious health risks, including fatal injury to the liver and kidney and threaten the user’s life.
Dr. Amin Hussain Al Amiri, Assistant Under-Secretary of Public Health Policy and Licensing at MOHAP, said that the ministry has released a circular to the directors of medical zones and public and private hospitals, as well as to doctors and pharmacists to alert them to the indiscriminate use of bodybuilding products following a recent alert from the US Food and Drug Administration.
Dr. Al Amiri said that apart from liver injury, absorption of steroids has unhealthy side effects such as severe acne, hair loss, increased aggression and depression, and life-threatening reactions such as kidney damage, heart attacks, stroke and pulmonary embolism blockage of a major blood vessel in the lungs and coagulation in deep veins.
"The US Food and Drug Administration has warned that many of these products are promoted for bodybuilding, and muscles development, whereas they contain synthetic steroids or and hormones related to testosterone," he said.
Dr. Al Amiri explained that the consumption of these energising products and hormones without consulting a doctor has become prevalent worldwide among young people. Most of these products enter the country illegally, coming from companies that have not been licensed to sell in the country, nor are they in compliance with international standards, he added.
He emphasised that MOHAP’s strict regulation requires a physician’s prescription for such products, especially those that are injectable, which makes some users buy them outside the country through individuals coming from countries that allow the purchase of these products without a prescription.
Dr. Al Amiri said that MOHAP carries out periodic inspection visits to pharmacies and takes punitive measures, starting from a warning, an alert, and then issuing a violation when banned or unlicensed hormone products with medical claims are found. Such a violation could lead to the closure of the facility and revocation of licence.
He said that there is an integrated collaboration between the health authorities and municipalities in the country to make sure that no unlicensed hormone products for bodybuilding are sold. He said that these are pharmaceutical products subject to the requirements and control of the ministry that is responsible for the registration and approval of its import and distribution.
Dr. Al Amiri said that the absence of parental control and the lack of awareness among family members leads to an increasing number of young people buying them in gyms and other bodybuilding clubs, noting that most young people may not be aware of the health hazards, for fear of being ridiculed for using these hormones instead of exerting physical efforts to develop them.
He urged parents to inform the ministry, health authorities or the municipality when they come to know of these hormones being sold without medical prescription. He highlighted the media’s role in spreading awareness in universities and schools.
He advised the youth to consult a nutrition specialist when taking any hormones or stimulants and to perform periodic medical examinations because the long-term use of muscle-building products has negative effects such as hormonal imbalance. It leads to disruption and atrophy of the glands responsible to produce these hormones, especially testosterone, which could have an impact on the male reproductive system and even result in impotence and infertility.
These products are usually sold on the Internet in the form of food supplements, however, most of these are not nutritional supplements at all and are marketed illegally. Some are also promoted as new medicines not yet approved globally. The US FDA has not approved these products for safety and effectiveness before they are marketed, he informed.
MOHAP cautions the public not to use any such products without first ensuring their safety.